Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 59, NWS Las Vegas, NV

September 10, 1996Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 10, 1996, 4:23 PM PDT for Lincoln County, Nevada. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 1996, 4:23 PM PDT (23:23 UTC)
Expired
Sep 10, 1996, 5:30 PM PDT
In force
67 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 102325
FFWLAS
NVC017-110030-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT TUE SEP 10 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  530 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH CENTRAL NEVADA
 
   ...CENTRAL LINCOLN COUNTY
 
AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM ALONG HIGHWAY 93 BETWEEN CALIENTE AND HIKO.
THIS STORM HAS PERSISTED IN THE AREA NOW FOR SEVREAL HOURS AND
HAS RECENTLY STRENGTHENED TO SEVERE LEVELS.  IN ADDITION...RAINFALL
ESTIMATES SHOW UP TO AN INCH AN HOUR FALLING FOR THE LAST 2 HOURS.
THIS STORM HAS SHOWN LITTLE MOVEMENT OVER THE LAST HOUR BUT MAY
AFFECT HIGHWAY 93 FROM NEAR OAK SPRINGS SUMMIT WESTWARD TO PAHROC
SUMMIT BETWEEN NOW AND 530 PM PDT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.
 
SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:02 PM PDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 10, 3:02 PM PDT, 1 hour 21 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT TUE SEP 10 1996

WATER VAPOR IMAGERY ERY THIS AFTN SHOWED A COUPLE OF SYNOPIC SCALE
LIFTING MECHANISMS HELPING TO KICK OFF TRW DVLPMT ACRS THE CWA.  ONE
VORT WAS SHOWN LIFTING NE INTO NRN NEVADA AND THE OTHER WAS LIFTING N
INTO ARIZONA.  KESX RADAR AND VIS STLT LOOP SHOWED MOST INTENSE TRW
ACTIVITY NOW FLARING UP ACRS THE SPRING MTNS OF NEVADA SW INTO THE
CLARK MTNS OF SE CALIFORNIA.  OTHER SCT STG STORMS WERE MOVG INTO NRN
MOHAVE COUNTY.  FOR TNGT...PER COOR WITH PHX...WL WORD ARIZONA FCSTS
SO AS NOT TO IMPLY DIRUNAL NATURE OF TRW ACTIVITY FIRST TWO PDS.
ALSO BELIEVE THIS IS APPROPRIATE FOR SRN NEVADA ZNS...CONSIDERING THE
STRENGTH OF VORTS EFFECTING AREA.  WED NGT INTO THU UPR TROF WL MOVE
TO THE IMMEDIATE W CST...ALLOWING DRIER AIR TO WORK INTO THE WRN PTNS
OF NEVADA ZN 8.  ELSEWHERE...MSTR LOOKS AS THOUGH IT WL STAY IN
PLACE...ALTHOUGH PROBABLY AVN PROBABLY A LITTLE OVERDONE.  EXTND PD
FRI THRU SUN OFFERS A TRANSITION TO DRIER CONDS FROM W TO E ACRS THE
CWA AS THE UPR TROF MOVES TO NR 120 W BY SAT.  LAS 111-.  MATUSIEWICZ

In the hours before

Special weather statement, Sep 10, 3:34 PM PDT, 49 minutes before
NVZ008-110035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
334 PM PDT TUE SEP 10 1996

...STRONG THUNDERSTORM NORTHWEST OF CALIENTE...

AT 330 PM PDT...NATIONAL WEATHER SERVICE RADAR AND SATELLITE
PICTURES SHOWED A STRONG THUNDERSTORM ABOUT 12 MILES NORTHWEST
OF CALIENTE OVER THE BURNT SPRING RANGE.  THE STORM WAS SHOWING
VERY LITTLE MOVEMENT.  TRAVELLERS AND ANYONE WITH OUTDOOR
INTERESTS SHOULD KEEP A CLOSE WATCH ON THIS STORM.  THE STORM
IS LIKLEY PRODUCING VERY HEAVY RAIN...SMALL HAIL...GUSTY WINDS
AND DANGEROUS LIGHTNING.  BE PREPARED TO TAKE SHELTER IF IT
APPROACHES YOUR AREA.  STAY TUNED FOR FURTHER STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

SKRBAC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:23 PM PDTSevere Thunderstorm WarningVEFLincoln67 min

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.